Alert archive / Pennsylvania / Heat Advisories in 2021

Heat Advisory 4, NWS State College, PA

July 6, 20218 counties in Pennsylvania

NWS State College, PA issued this heat advisory at Jul 6, 2021, 6:59 PM EDT for 8 counties in Pennsylvania. It took effect at Jul 7, 2021, 1:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2021, 6:59 PM EDT (22:59 UTC)
In effect from
Jul 7, 2021, 1:00 PM EDT
Expired
Jul 7, 2021, 7:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS71 KCTP 062259
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
659 PM EDT Tue Jul 6 2021

PAZ065-066-072300-
/O.NEW.KCTP.HT.Y.0004.210707T1700Z-210707T2300Z/
York-Lancaster-
Including the cities of York and Lancaster
659 PM EDT Tue Jul 6 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT WEDNESDAY...

* WHAT...Heat index values up to 103 expected.

* WHERE...York and Lancaster Counties.

* WHEN...From 1 PM to 7 PM EDT Wednesday.

* IMPACTS...High temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Excessive Heat can be life-threatening 
  among at-risk populations, such as children, the elderly, and 
  those with pre-existing health conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay out of the sun, and stay in an
air-conditioned room. Check up on relatives and neighbors, and
provide pets with adequate water and shelter from the sun.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true
during hot weather when car interiors can reach lethal
temperatures in a matter of minutes. LOOK BEFORE YOU LOCK.

If you work or spend time outside. reschedule strenuous
activities to early morning or evening. Know the signs and
symptoms of heat exhaustion and heat stroke. Wear lightweight
and loose fitting clothing.

To reduce risk during outdoor work, the Occupational Safety
and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

For excessive heat safety information, visit weather.gov/heat.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
1 follow-up statement
752 
WWUS71 KCTP 070638
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
238 AM EDT Wed Jul 7 2021

PAZ036-056-057-059-063-064-072300-
/O.EXA.KCTP.HT.Y.0004.210707T1700Z-210707T2300Z/
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, and Gettysburg
238 AM EDT Wed Jul 7 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values between 100 and 104 expected.

* WHERE...Franklin, Perry, Dauphin, Lebanon, Cumberland and 
  Adams Counties.

* WHEN...From 1 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids and wear lightweight, loose fitting 
clothing. Check on vulnerable family members and neighbors 
particularly the elderly and those with pre-existing health 
conditions. 

Use air conditioning to stay cool at home or go to a place that 
has air conditioning. 

Young children and pets should never be left unattended in
vehicles under any circumstances. 

Consider rescheduling strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. 

For additional heat safety information, visit weather.gov/heat.

&&

$$

PAZ065-066-072300-
/O.CON.KCTP.HT.Y.0004.210707T1700Z-210707T2300Z/
York-Lancaster-
Including the cities of York and Lancaster
238 AM EDT Wed Jul 7 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING...

* WHAT...Heat index values between 100 and 104 expected.

* WHERE...Lancaster and York Counties.

* WHEN...From 1 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids and wear lightweight, loose fitting 
clothing. Check on vulnerable family members and neighbors 
particularly the elderly and those with pre-existing health 
conditions. 

Use air conditioning to stay cool at home or go to a place that 
has air conditioning. 

Young children and pets should never be left unattended in
vehicles under any circumstances. 

Consider rescheduling strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. 

For additional heat safety information, visit weather.gov/heat.

&&

$$
MS/DM
For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this heat advisory went out at Jul 6, 2:31 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 6, 2:31 PM EDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
231 PM EDT Tue Jul 6 2021

.SYNOPSIS...
Hot and humid conditions today and Wednesday will trend seasonably
cooler Thursday and Friday. Rounds of showers and thunderstorms
will last through the end of the week with Saturday looking like
the best chance for a dry day. Unsettled weather returns by the
end of the weekend with more periods of rain and storms into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
2pm update... Severe Thunderstorm Watches have been hoisted for
the northeastern counties through 8pm and southeastern counties
through 10pm.

First round of thunderstorms has moved across the northern tier
and is pushing through Tioga County currently. These storms
have a history of some gusts to 45 mph but are in a weakening
phase. Behind them, the airmass is quickly recovering and
destabilizing once again, as evidenced by a new cluster of
convection developing in Warren and McKean Counties. Will keep
an eye on these and see if the instability can get large enough
behind the first round of convection to support severe
thunderstorms late this afternoon and evening. The primary
hazard will be gusty winds.

From previous...

Heat advisory remains in effect for the Lower
Susq Valley through 7 PM for heat index values near or slightly
above 100F. Temps of 18-20C at 850 mb support high temps in the
mid 90s in the southeastern valleys given full sunshine.
Remaining mindful of the smoke and haze in the sky, we do
continue to shave a degree or two off the NBM temperature
guidance.

Another forecast challenge is how much drier air from aloft will
mix down during peak heating. Unlike our previous heat wave at
the end of June, which had a source region in the deep tropics,
the hot airmass over us today actually spilled over from the
western ridge that brought heat to the Pacific coast last week.
Back trajectories show this airmass moving down from British
Columbia and south central Canada (where there are several
ongoing wildfires, which explains the smoky skies locally).
This time around, the moisture is a bit more shallow and there
is a higher potential for lower dewpoint air to mix down during
peak heating / peak PBL depth during the afternoon.
Nevertheless, it will be a hot day.

After the severe threat this afternoon and evening, hires model
data shows convection fading over the southern portion of CPA
after midnight. Look for another muggy night with lows 65-75F or
+10F above early July climo.

&&

.SHORT TERM /WEDNESDAY/...
An upper shortwave trough is fcst to pivot eastward across the
Great Lakes/Midwest on Wednesday. Ample low level moisture and
instability will fuel showers and thunderstorms. SPC has
highlighted the northeast quadrant of the CWA with a MRGL SWO
with sporadic strong/damaging wind threat on Wednesday
afternoon.and WPC has a good portion of the area in a MRGL ERO
Wed and Thu. Heavy downpours should remain progressive on Wed
with a low risk of flooding. The primary concern this period
centers around potential for a PRE later on D2 into D3 although
there is considerable model uncertainty on the evolution of the
two aforementioned features of interest. Regardless of the
details, at this point measurable rainfall is very likely on
Thursday with categorical POPs supported by a multi-model blend.

MaxTs should peak on Wednesday with HX values making around run
toward 100F in the central and southeast valleys. Trend of very
warm and muggy nights will continue with max T falling back
about 10F on Thursday due to cloud cover/probable rain showers.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Latest NHC track of TS Elsa is consistent keeps it south of the
CWA - going offshore around the DelMarVa peninsula early Friday
morning. But, the plume of higher/tropical moisture will likely
give us extra juice for the showers and storms which form on
Thursday. The heavy rain puts us in a MRGL risk for flash
flooding for Thurs. The persistent frontal boundary just to our
north will drop southward for a brief time from late Friday into
late Sat, perhaps helped by Elsa as she passes off to the east,
pulling in the drier air from the NW. Muggy air Wed night will
keep temps in the 60s and l70s.

Despite the tropical nature of our airmass on Thursday, the
temps will stay in the 70s in the NW half of the area. The maxes
should get into the 80s again for the rest of the area with Heat
Index running in the m90s at highest. Temps Friday should be
similar to Thursday with rain showers fcst to pull away from the
area Friday night behind the weak front.

Conditions on Saturday improve slightly, with another chance of
afternoon showers and thunderstorms. By Sunday/Monday, another
upper-level trough and surface low-pressure system will
contribute to showers and thunderstorms for the start of next
week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHRA/TSRA have developed early this afternoon across the
northern tier. One round of TSRA moved through BFD earlier and
there can still be a few pop up SHRA or TSRA there this
afternoon. Expanded VCTS farther south to IPT, UNV, MDT and LNS
this afternoon and evening, main impacts from any TSRA would be
brief reductions in visibility and gusty winds.

Potential for some patchy fog late tonight where it rains this
afternoon and evening, otherwise VFR conditions expected.

Outlook...

Wed...Another hot, humid day with high density altitudes. There
is another chance of scattered restrictions in aftn SHRA/TSRA.

Thu-Fri...Occasional restrictions likely with a good chance of
SHRA/TSRA.

Sat...Improved conditions, although a few SHRA/TSRA remain possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM EDT this evening for PAZ036-056-057-
059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Dangelo/Colbert
AVIATION...Martin/Travis
Hazardous weather outlook, Jul 6, 6:20 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
620 PM EDT Tue Jul 6 2021

PAZ004-005-010-017-024>026-033>035-072230-
Warren-McKean-Elk-Clearfield-Cambria-Blair-Huntingdon-Somerset-
Bedford-Fulton-
620 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-065-066-072230-
Dauphin-Lebanon-York-Lancaster-
620 PM EDT Tue Jul 6 2021

...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index will approach 100 degrees Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-018-019-027-028-037-045-049-050-072230-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Mifflin-Juniata-Tioga-Southern Clinton-Union-Snyder-
620 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ041-042-046-051>053-072230-
Northern Lycoming-Sullivan-Southern Lycoming-Montour-Northumberland-
Columbia-
620 PM EDT Tue Jul 6 2021

...SEVERE THUNDERSTORM WATCH 335 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-072230-
Schuylkill-
620 PM EDT Tue Jul 6 2021

...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe storms are possible Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-063-064-072230-
Franklin-Perry-Cumberland-Adams-
620 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index will approach 100 degrees Wednesday afternoon.

Locally heavy rainfall and isolated flooding are possible Wednesday
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 5:01 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             HERSHEY                 40.28N 76.65W
07/06/2021  E1.00 INCH       DAUPHIN            PA   BROADCAST MEDIA

            QUARTER-SIZED HAIL IN HERSHEY.

&&

QRM
Local storm report, Jul 6, 5:11 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DUSHORE                 41.52N 76.39W
07/06/2021                   SULLIVAN           PA   TRAINED SPOTTER

            HEALTHY TREES AND BRANCHES SNAPPED.

&&

QRM
Local storm report, Jul 6, 5:19 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HERSHEY                 40.29N 76.65W
07/06/2021  E1.25 INCH       DAUPHIN            PA   TRAINED SPOTTER

            HALF-DOLLAR SIZED HAIL REPORTED.

&&

QRM
Local storm report, Jul 6, 5:27 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 SW CAMPBELLTOWN       40.25N 76.61W
07/06/2021                   DAUPHIN            PA   TRAINED SPOTTER

            MULTIPLE TREES DOWN OVER ROADS. ONE TREE ON
            A HOUSE.

&&

AW
Local storm report, Jul 6, 5:32 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             HERSHEY                 40.29N 76.65W
07/06/2021  E1.25 INCH       DAUPHIN            PA   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM HERSHEY.
            HALF-DOLLAR SIZED HAIL REPORTED.

&&

QRM
Special weather statement, Jul 6, 6:52 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
652 PM EDT Tue Jul 6 2021

PAZ005-062315-
McKean PA-
652 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 715
PM EDT...

At 652 PM EDT, Doppler radar indicated a strong thunderstorm over
Kinzua Bridge State Park, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Crosby, Kinzua Bridge State Park and Mount Jewett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 7834 4161 7848 4163 7849 4163 7854
      4173 7869 4178 7865
TIME...MOT...LOC 2252Z 291DEG 21KT 4173 7862

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:38 AM EDTSpecial Weather StatementCTPWarren52 min
Jul 6, 11:59 AM EDTSpecial Weather StatementCTPMcKean46 min
Jul 6, 12:45 PM EDTSpecial Weather StatementCTPPotter45 min
Jul 6, 1:26 PM EDTSpecial Weather StatementCTPTioga34 min
Jul 6, 1:51 PM EDTSpecial Weather StatementCTPWarren24 min
Jul 6, 2:21 PM EDTSpecial Weather StatementCTPMcKean, Warren54 min
Jul 6, 2:49 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren56 min
Jul 6, 3:01 PM EDTSpecial Weather StatementCTPSullivan44 min
Jul 6, 3:17 PM EDTSpecial Weather StatementCTPSullivan43 min
Jul 6, 3:22 PM EDTSevere Thunderstorm WarningCTPSullivan23 min
Jul 6, 3:36 PM EDTSevere Thunderstorm WarningCTPColumbia, Sullivan24 min
Jul 6, 3:57 PM EDTSpecial Weather StatementCTPDauphin33 min
Jul 6, 4:05 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon40 min
Jul 6, 4:31 PM EDTSpecial Weather StatementCTPElk29 min
Jul 6, 4:41 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon33 min
Jul 6, 4:48 PM EDTSpecial Weather StatementCTPSchuylkill27 min
Jul 6, 6:52 PM EDTSpecial Weather StatementCTPMcKean23 min

Nearby

Heat Advisories in Pennsylvania, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.